SESSION TITLE: Critical Care Student/Resident Case Report Posters II
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM
INTRODUCTION: Baclofen withdrawal rarely occurs in patients receiving intrathecal baclofen (ITB). We report a patient with spasticity that quickly declined to circulatory shock requiring prolonged hospitalization.
CASE PRESENTATION: 44 year-old man with T1 paraplegia and lower extremity spasticity, from prior gunshot needing an ITB pump, presented with episodic dyspnea, confusion, and lower extremity cramps for 2 days. He admitted to regular pump interrogations and refills. Exam revealed an anxious man with tachycardia, tachypnea, and hypertensive emergency. He had myoclonus, intact deep tendon reflexes, and absent voluntary motor function of his lower extremities. Labs showed leucocytosis, elevated creatinine kinase, and toxicology positive for cocaine. Oral baclofen and intravenous diazepam was futile. Rapid respiratory failure requiring intubation and mechanical ventilation, shock and hyperthermia (108°F) ensued. He was cooled, volume resuscitated, started on vasopressors, broad-spectrum antibiotics, benzodiazepines, and supra-therapeutic oral doses of baclofen. Injection of baclofen into the pump and trial of cyproheptadine were ineffective. Imaging and electroencephalography ruled out stroke and seizures. Renal failure requiring dialysis, limb ischemia requiring leg amputation, myocardial infarction, deep vein thrombosis and prolonged mechanical ventilation requiring tracheostomy complicated his hospitalization. Sedation was slowly withdrawn correlating with a decline in spasms. After 2 months, he followed simple commands and was discharged to rehabilitation.
DISCUSSION: Spasticity occurs from alpha or gamma motor neuron inhibition after spinal injury. Baclofen is a gamma-aminobutyric acid type-B receptor agonist that binds presynaptically, decreasing calcium release resulting in decreased muscle tone1. ITB doses can be multi-fold higher than oral doses. ITB withdrawal from human or device error can be life-threatening. Patients may develop rigidity, seizures, hyperthermia, and shock. Multi-organ dysfunction, disseminated intravascular coagulation, and death can result. Intensivists must be cognizant of confounding etiologies such as cocaine use and neuroleptic malignant syndrome. Electroencephalogram aids in differentiating status dystonicus from status epilepticus. Treatment is baclofen replacement and supportive. In severe cases, early intubation, mechanical ventilation, benzodiazepines, anesthesia, and paralytics have reduced complications2. Patients refractory to replacement require slow down-titration of sedation and prolonged hospitalization.
CONCLUSIONS: Severe cases are rare but need a heightened awareness in patients with myalgias and ITB pumps. Intensivists must have a low threshold for early intubation and intravenous sedation before the development of complications in such cases.
Reference #1: 1. Smail et al. Archive of Physical Medicine Rehabilitation. March 2005. 494-497
Reference #2: 2. Koa et al. Journal of Emergency Medicine. May 2003. 423-427
DISCLOSURE: The following authors have nothing to disclose: Lelia Logue, Parmeet Saini, Kristen Babinski, Thomas Russi
No Product/Research Disclosure Information